Tornadoes · United States · Oklahoma · 2007

EF1 tornado, Hobart, Oklahoma, August 18, 2007

This EF1 tornado ran 6.0 miles across Kiowa County on August 18, 2007, touching down at 4:46 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 18, 2007
Touchdown
4:46 PM CDT (21:46 UTC)
Lifted
4:57 PM CDT (21:57 UTC)
On the ground
11 minutes
Path length
6.0 miles (9.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Kiowa County
Touchdown point
34.990, -99.010
Lift-off point
35.081, -99.025
Record number
0708181546-01

What the Weather Service recorded

Tropical Storm Erin, the fifth named storm of the 2007 Atlantic Hurricane season, developed quickly over the northeast Gulf of Mexico on the 15th, before moving onshore during the morning hours of the 16th. Erin moved onshore near Lamar, TX as a weak tropical storm, but was quickly downgraded to a tropical depression as it moved over land. The tropical depression moved northwest over the Edwards Plateau toward west Texas. Erin maintained her depression status as it then began to move northeast into southwest Oklahoma between Hollis and Erick during the afternoon hours of Saturday, August 18th. A very tropical airmass was in place along and east of this feature, extending into western and central Oklahoma. Heavy rainfall developed along and east of the center, which moved slowly to the northeast. Low-level wind shear north and east of Erin increased throughout the evening, with several tornadoes reported in Kiowa, Washita, and Grady counties during the late afternoon and early evening hours. Damage was reported east of Hobart, and in Washita county south and east of Cordell. As the evening progressed, a strong low-level jet developed, with additional thunderstorms developing over southwest and central Oklahoma. Remarkably, the center of the tropical depression strengthened between 1 and 7 AM, with a compact area of sustained winds of 35 to 45 MPH concentrated around the center of the depression. Wind gusts of 50 to 80 mph were also reported over parts of central Oklahoma at this time. As with the wind speeds, thunderstorms intensities increased, with two additional tornadoes reported over central Oklahoma Sunday morning. In addition to tornadoes and very strong winds, rainfall rates of over three inches per hour were common, with significant flash flooding reported in numerous counties. Rainfall amounts exceeded five inches over a large area, with some locations receiving eight to ten inches. Rivers and creeks easily exceeded their banks, with water also rising quickly in many towns. Dozens of people were rescued by boat and helicopter as numerous homes and businesses quickly took on water. Unfortunately, six people lost their lives due to the flooding. Monetary values were estimated.

A tornado touched down to the east-southeast of Hobart and moved north. The tornado destroyed a large barn, and damaged power lines, numerous trees and farm implements. Monetary damages were estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
11:00 UTC10:51 UTCFlash Flood WatchOUN
03:40 UTC06:30 UTCFlash Flood WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Aug 18, 1:56 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 18, 1:56 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT SAT AUG 18 2007

.SHORT TERM...
LOW-LEVEL CENTER OF T.D. ERIN REMAINS WELL DEFINED IN SFC/RADAR/
SATELLITE DATA FIELDS. SYSTEM LIKELY TO REMAIN STRONGER AND MORE
CONCENTRATED AT LOW LEVELS THAN MOST IF NOT ALL OF THE MODEL
PROGS. DIURNAL CONVECTION TO CONTINUE THIS EVENING E/NE OF CENTER
WHERE PW VALUES REMAIN AOA 2 INCHES. TYPICAL DAY/NIGHT TRENDS
SUGGEST THIS CONVECTION WILL LESSEN IN COVERAGE/INTENSITY THIS
EVENING BEFORE REDEVELOPING OVERNIGHT IN A MORE CONCENTRATED AREA
SOMEWHERE NEAR THE CENTER. LATTER MOST LIKELY TO BE IN THE SW
QUADRANT OF OK BUT EXACT LOCATION HARD TO PIN DOWN. CONSIDERED
EXPANDING FLASH FLOOD WATCH E/NE TOWARD CENTRAL OK... BUT WITH
EXPECTED CONTRACTION OF HEAVIER PRECIP CLOSER TO THE CENTER
OVERNIGHT WE WILL LEAVE THE WATCH AREA INTACT. LATER SHIFTS MAY
NEED TO EXPAND WATCH DEPENDING ON PRECIP TRENDS THIS EVENING AND
OVERNIGHT. POPS ARE INCREASED MAINLY SW OVERNIGHT... BUT LIKELY
POPS AND LOCALLY HEAVY RAIN ARE EXPANDED E/NE INTO CENTRAL OK. POPS
ON SUN ARE INCREASED TO LIKELY OVER MUCH OF THE HEART OF THE
CWA... BENEATH THE SLOW-MOVING LOW/MID LEVEL CENTER... ALONG WITH
CONTINUED MENTION OF LOCALLY HEAVY RAIN GIVEN TROPICAL NATURE OF
BOTH AIRMASS AND THE RESPONSIBLE SYSTEM. WILL FOLLOW THE HPC 6-H
QPF CLOSELY. HIGH TEMPS LOWERED DUE TO CLOUDS/PRECIP BUT LOWS
EXPECTED TO REMAIN ON THE WARMER SIDE DUE TO LOW-LEVEL
WINDS/CLOUDS/MOISTURE.

.LONG TERM...
NOT MUCH CHANGE TO FORECAST FOR MON AND BEYOND. CHANGING OF THE
GUARD EARLY NEXT WEEK - SO TO SPEAK - AS ERIN REMNANTS PROCEED E
WHILE CURRENT S-FL UPPER LOW MOVES W TOWARD TX. NET RESULT FOR S
PLAINS IS PERSISTING BREAK IN THE SUBTROPICAL RIDGE... WHICH LEADS
TO HIGH TEMPS BEING KEPT A LITTLE BELOW CLIMATOLOGY. DESPITE THE
BREAK IN THE UPPER RIDGE OVERHEAD... PRECIP CHANCES APPEAR LIMITED
DUE TO LACK OF A FRONT OR OTHER FOCUSING MECHANISM.

CURRENT TPC/HPC PROJECTIONS OF MAJOR HURRICANE DEAN INDICATE THE
STORM - AND ATTENDANT EFFECTS - WILL REMAIN S OF HERE THROUGH AT
LEAST NEXT SAT. THERE IS SOME CONCERN THAT THE W-WARD MOVING UPPER
LOW AHEAD OF THE HURRICANE COULD BE THE WILD CARD AND ALTER THE
MID- LEVEL STEERING FLOW AHEAD OF DEAN ENOUGH TO NUDGE IT A TAD
FARTHER N. THIS IS NOT SEEN IN THE CURRENT MODEL DATA THOUGH...
AND THUS IT APPEARS LIKELY AT THIS TIME THAT ANY AFFECT ON THE
OK/NTX AREA WOULD BE LIMITED TO REMNANTS OF THE STORM RECURVING
AND COMING BACK ACROSS EARLY IN THE WEEK OF 26 AUG. REFER TO
LATEST FORECASTS AND DISCUSSIONS BEING ISSUED BY TPC/NHC.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  86  73  91 /  60  60  30  10
HOBART OK         72  85  74  93 /  90  60  20  10
WICHITA FALLS TX  75  88  76  93 /  80  60  20  10
GAGE OK           71  89  72  95 /  50  30  10  10
PONCA CITY OK     73  88  75  92 /  50  50  30  10
DURANT OK         74  92  73  92 /  40  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OKZ021-022-033>038-
     044.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ083>089.

&&

30/24
Hazardous weather outlook, Aug 18, 11:55 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT AUG 18 2007

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.

DISCUSSION...
WIDESPREAD SHOWERS WILL CONTINUE TO MOVE INTO OKLAHOMA AND NORTH
TEXAS AS TROPICAL DEPRESSION ERIN MOVES TOWARD THE AREA FROM WEST
TEXAS. SHOWERS WILL BE MOST WIDESPREAD ACROSS WESTERN NORTH TEXAS
AND WESTERN OKLAHOMA. THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAINFALL WITH THE VERY EFFICIENT RAIN PRODUCING SHOWERS IN THE
TROPICAL AIRMASS. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON... BUT INSTABILITY WILL REMAIN LIMITED AND NO
ORGANIZED AREA OF STRONG OR SEVERE WEATHER IS EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL LIKELY OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS... WHICH COULD LEAD TO
FLASH FLOODING. FOR ADDITIONAL INFORMATION SEE THE FLASH FLOOD WATCH
PRODUCT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE REMAINS OF TROPICAL STORM ERIN ARE EXPECTED TO CONTINUE
PRODUCING SHOWERS AND ISOLATED THUNDERSTORMS OVER THE AREA THROUGH
THE WEEKEND.

OTHER HAZARDOUS WEATHER...
ALTHOUGH TEMPERATURES WILL NOT BE AS HOT THIS WEEKEND WITH THE
CLOUDS AND SHOWERS ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
ERIN...TEMPERATURES ARE EXPECTED TO BE QUITE WARM AGAIN OVER THE
EARLY AND MIDDLE PART OF NEXT WEEK. HEAT INDEX READINGS WILL ONCE
AGAIN REACH THE 100 TO 105 RANGE OVER PORTIONS OF OKLAHOMA AND NORTH
TEXAS TUESDAY AND WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

30

In the hours before

Special weather statement, Aug 18, 2:16 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
216 PM CDT SAT AUG 18 2007

OKZ024-025-027>029-181945-
CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-
216 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GRADY...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SPENCER TO EXTREME
WESTERN OKLAHOMA CITY AT 216 PM CDT... WHILE ANOTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM NEAR PURCELL AND NOBLE WEST TO
BLANCHARD... NEWCASTLE... TUTTLE AND MINCO. ALL THIS ACTIVITY WAS
MOVING NORTH AT 20 MPH.

THESE STORMS WILL PRODUCE BRIEF... BUT VERY HEAVY RAIN WHICH WILL
RESTRICT VISIBILTIES IN SOME INSTANCES TO AROUND 1/4 OF A MILE. WIND
GUSTS TO 45 MPH AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE
STORMS.

PEOPLE IN CANADIAN...CLEVELAND...GRADY...MCCLAIN AND OKLAHOMA
COUNTIES...INCLUDING THE CITIES OF DEL CITY...EDMOND...MIDWEST
CITY...MOORE...NORMAN AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

30
Special weather statement, Aug 18, 4:35 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
435 PM CDT SAT AUG 18 2007

OKZ028-029-040-182200-
CLEVELAND OK-MCCLAIN OK-GARVIN OK-
435 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN AND
MCCLAIN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF PAOLI AT 435
PM CDT...MOVING NORTH AT 20 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN THAT COULD CAUSE PONDING ON AREA ROADWAYS
AND REDUCE VISIBILITIES. WIND GUSTS TO 40 MPH AND BRIEF FUNNEL
CLOUDS ARE ALSO POSSIBLE. NO SEVERE WEATHER IS EXPECTED.

MAXWELL

The radar

The Altus AFB radar (KFDR), 75 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:00 UTCTSTM WND DMG4 Ene HobartKiowa, OKDAMAGE REPORTED FROM A POSSIBLE TORNADO. A LARGE BARN WAS DESTROYED 4 MILES ENE OF HOBART. ALSO, SEVERAL POWER POLES WERE SNAPPED WITH DOWNED POWER LINES AND SEVERAL MESQUITE TREES UPROOTED 4 MILES ESE OF HOBART.
22:15 UTCTORNADO11 Sse CordellWashita, OKREPORTED BY THE CORDELL FIRE CHIEF. NO DAMAGE WAS REPORTED WITH THIS TORNADO.
22:25 UTCTORNADO7 Sse CordellWashita, OKRELAYED BY KFOR TV. MINOR TREE DAMAGE WAS REPORTED AS A RESULT OF THE TORNADO. TIME IS ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of August 18, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 182:10 PM MDTEF0Clear Creek, CO0.150
August 185:10 PM CDTEF0Washita, OK4.030
August 187:53 PM CDTEF1Clay, TX1.0100$10,000
August 188:44 PM CDTEF1Grady, OK2.030$15,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.